Protective effect of astaxanthin against cisplatin-induced gastrointestinal toxicity in rats


Yilmaz Y., Tumkaya L. , Mercantepe T., Akyildiz K.

EUROPEAN SURGERY-ACTA CHIRURGICA AUSTRIACA, 2020 (SCI İndekslerine Giren Dergi) identifier identifier

  • Yayın Türü: Makale / Tam Makale
  • Cilt numarası:
  • Basım Tarihi: 2020
  • Doi Numarası: 10.1007/s10353-020-00643-2
  • Dergi Adı: EUROPEAN SURGERY-ACTA CHIRURGICA AUSTRIACA

Özet

Background The aim of the present study was to demonstrate astaxanthin's attenuating effects against cisplatin (CIS)-induced gastrointestinal toxicity in a rat model. Methods Thirty-two Wistar rats (weight 200-250 g) were divided into four groups (8 rats/group): control group, CIS group, astaxanthin 25 (ASTA25) group, and astaxanthin 75 (ASTA75) group. Tissue samples of small intestine extracted from rats were histopathologically and immunohistochemically analyzed. Histopathological findings were graded with the Duodenal Histopathological Damage Score. Evaluation of enterocytes showing caspase-3 positivity was performed using the Immunohistochemistry Positivity Score. Intestinal glutathione (GSH) shows the endogenous antioxidant level. Lipid peroxidation in the intestinal tissue was evaluated by measuring the level of malondialdehyde (MDA), which is the end product of lipid peroxidation. Results In the ASTA25 group, we observed a significant decrease in the number of necrotic enterocytes, mucosal ulceration, and inflammation. In the ASTA75 group, enterocytes with normal microvilli were noticeable. According to the immunohistochemical results, in the ASTA25 and ASTA75 groups, caspase-3 positivity scores in enterocytes were lower than the CIS group. Astaxanthin administration significantly inhibited MDA increase in intestinal tissue (p < 0.005). Cisplatin administration caused a significant decrease in GSH levels. Astaxanthin showed a non-significant rise of GSH compared to the CIS group. Conclusion Based on the data in this study, astaxanthin might play a protective role against cisplatin-induced gastrointestinal toxicity in rats.